Vermont, 2010

Flooding in Vermont, January 25 to 26, 2010

January 25 to 26, 2010 · NWS BTV · 7 events in 7 counties and zones

An approaching low pressure system from the southwest, spread warm, above freezing air over the region on January 24th and 25th. Rain moved into Vermont on the morning of January 25th and continued through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An approaching low pressure system from the southwest, spread warm, above freezing air over the region on January 24th and 25th. Rain moved into Vermont on the morning of January 25th and continued through the day. Rivers and streams experienced sharp rises on the 25th, with several that crested during the night into the morning hours of the 26th. The river rises broke up the ice cover across the area and ice jams resulted, including in Montpelier, where flooding resulted in several evacuations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 25, 2:11 PM EST, 17 minutes earlier.

Area forecast discussion, Jan 25, 2:11 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
211 PM EST MON JAN 25 2010

.SYNOPSIS...
A STRONG AREA OF LOW PRESSURE ACROSS THE NORTHERN GREAT LAKES
WILL PROVIDE THE NORTH COUNTRY WITH PERIODS OF MODERATE TO HEAVY
RAIN...GUSTY SOUTHERLY WINDS...AND MUCH ABOVE NORMAL TEMPERATURES
TODAY. SOME MINOR FLOODING WILL BE POSSIBLE ACROSS THE REGION
THIS AFTERNOON INTO TUESDAY MORNING. TEMPERATURES WILL WARM INTO
THE MID 40S TO MID 50S TODAY WITH THE RAIN. COOLER AND DRIER
WEATHER WILL RETURN FOR MID WEEK...WITH BELOW NORMAL TEMPERATURES
EXPECTED BY THIS UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM EST MONDAY...

THE FORECAST HAS BEEN UPDATED TO REFLECT EVEN STRONGER
WARMING...AS WELL AS STRONGER WINDS THROUGH OUT THE FORECAST AREA.
IN PARTICULAR...WESTERN SIDE OF THE GREEN MOUNTAINS...WHERE THE
WIND ADVISORY HAS BEEN UPGRADED TO A HIGH WIND WARNING. ALSO THE
CHAMPLAIN VALLEY WHICH NOW HAS A WIND ADVISORY. WINDS SHOULD
DIMINISH SOMEWHAT EARLY THIS AFTERNOON...AND FURTHER DIMINISH
THROUGH THIS EVENING AS WINDS BECOME MORE SOUTHWESTERLY...THE 850
JET MOVES EAST OF THE AREA...AND THE SFC PRESSURE ALSO RELAXES.

RADAR INDICATES THAT HEAVY TO MODERATE RAIN IS BEGINNING TO MOVE
INTO THE FORECAST AREA...AND WILL BE SPREADING FROM SOUTHWEST TO
NORTHEAST THROUGH THE EARLY AFTERNOON. RAINFALL RATES ARE STILL
EXPECTED TO GENERALLY RANGE FROM 1 TO 2 INCHES. WITH WARMER
TEMPERATURES...SNOWMELT FROM HIGHER ELEVATIONS WILL FURTHER ADD TO
FLOODING POTENTIAL. RIGHT NOW AREA RIVERS ARE SHOWING LITTLE
REACTION...BUT THE EVENT IS JUST BEGINNING.

FROM PREVIOUS DISCUSSION...HAVE UPDATED FCST TO INCLUDE NORTHERN
DACKS IN WIND ADVISORY BASED ON SFC WIND GUST TO 40 KNTS AT SLK AT
544 AM. IN ADDITION...TYX VAD SHOWING 60 TO 75 KNOTS IN FIRST
SEVERAL GATES...WHICH COMBINED WITH WARMING BL TEMPS SHOULD MIX
DOWN SOME ACRS THE HIGHER TRRN. OTHERWISE...HAVE INCREASED TEMPS
SEVERAL DEGREES BASED ON UPSTREAM OBS OF 54F AT ART...THINKING
MID/UPPER 50S POSSIBLE ACRS SE DOWNSLOPE REGION FROM GOUVERNEUR TO
POTSDAM AND NEAR 50F ELSEWHERE. FINALLY...WL LET FREEZING RAIN
ADVISORY EXPIRE AT 7 AM FOR NEK AND EASTERN VT. TEMPS SLOWLY
WARMING ABOVE 0C AND THREAT FOR -FZRA IS DIMINISHING.

DEEP FULL MID/UPPER LVL TROF ACRS THE CENTRAL PLAINS CONTS TO
ADVECT A RIBBON OF ENHANCED MOISTURE ACRS THE EASTERN CONUS
TODAY...ASSOCIATED WITH VERY STRONG LOW AND ULVL JET DYNAMICS.
THIS MOISTURE AND FAVORABLE JET STRUCTURE WL PRODUCE PERIODS OF
MODERATE TO HEAVY RAINFALL ACRS THE CWA TODAY. BASED ON NOSE OF
85H JET OF 70 TO 80 KNTS ACRS OUR CWA...AND VERY STRONG 85H
MOISTURE ADVECTION/CONVERGENCE...ALONG SFC BOUNDARY...EXPECT A
BAND OF HEAVY RAINFALL TO MOVE FROM WEST TO EAST ACRS OUR CWA.
850 TO 700MB OMEGA FIELDS AND ASSOCIATED QPF WOULD HAVE THIS BAND
ACRS SLV/DACKS BTWN 12-15Z...CPV/WESTERN SLOPES BTWN 16Z-
20Z...AND THRU VT BY 00Z TUES. 00Z UA PW ANALYSIS SHOWS 1.02 AT
BUF AND 1.03 AT PIT...WHICH IS 320% TO 363% ABOVE
NORMAL...INDICATING CONDITIONS ARE FAVORABLE FOR A HEAVY RAIN
EVENT. IN ADDITION...SOUNDING VECTOR ANALYSIS SHOWS LLVL BOUNDARY
PARALLELING STRONG 85H JET AND JET ALOFT TO PRODUCE SOME TRAINING
EFFECTS AS THE RAIN MOVES ALONG THE FRNT TODAY...FROM WEST TO
EAST ACRS OUR CWA. STILL EXPECTING TOTAL RAINFALL AMOUNTS BTWN
0.75 AND 1.00 ACRS SLV/NORTHERN NY...AROUND 1.0" CPV/NORTHERN
VERMONT AND 1 TO 2 INCHES ACRS ESSEX COUNTY NY INTO
CENTRAL/SOUTHERN VT BY TONIGHT. FEEL SOME VARIATION IN AMOUNTS
COULD OCCUR...ESPECIALLY DUE TO TRRN IMPACTS...WHERE LLVL
CONVERGENCE FROM NE FLW AT MSS AND SE FLW AT POTSDAM HAS
DEVELOPED TO ENHANCE LLVL FORCING AND QPF AMOUNTS. IN
ADDITION...SE LLVL FLW WL HELP TO SUPPORT HIGHER QPF AMOUNTS
ALONG THE EASTERN SPINE OF THE GREEN MTNS FROM LUDLOW/CAVENDISH
TO NEAR JAY PEAK...WITH SLIGHTLY LESS AMOUNTS ON THE DOWNSLOPE
REGIONS FROM DANBY TO WEST BOLTON TO UNDERHILL AND PARTS OF THE
NEK DUE TO IMPACTS FROM THE WHITE MTNS. FEEL WELL DEFINED
MID/UPPER LVL DRY SLOT...WL DEVELOP ACRS FA BY 00Z TONIGHT AND
LIMIT DURATION OF HEAVY PRECIP. SEE HYDRO SECTION BLW FOR MORE
DETAILS.

INTERESTING WHEN VIEWING THE COMPOSITE REFLECTIVITY OFF THE LOCAL
4KM WRF...WHICH SHOWS A NICE LINE STRUCTURE TO THE RETURNS ALONG
THE BOUNDARY...AND THE POTENTIAL FOR SOME MIXING OF WINDS TO THE
SFC BTWN 40 AND 45 MPH...ESPECIALLY ACRS THE WESTERN AND CENTRAL
CWA. SOUNDINGS SHOW SOME SE DOWNSLOPE SIGNATURE...BUT WINDS MAYBE
TOO SOUTHERLY FOR GREAT IMPACTS AND TOP OF MIXED LAYER SHOWS ONLY
40 TO 50 KNTS...BUT FEEL DEEPER MIXING WL OCCUR DO TO WARMER
LLVLS FROM COMPRESSIONAL WARMING OFF THE MTNS. FURTHERMORE...85H
WINDS OF 70 TO 85 KNTS WL PRODUCE VERY STRONG WINDS ACRS THE
EXPOSED MTN TOPS OF THE DACKS/GREEN MTNS TODAY. WL CONT WIND
ADVISORY FOR WESTERN SLOPES WITH GUSTS TO 50 MPH
POSSIBLE...MAINLY BTWN 15Z-21Z TODAY. IN ADDITION...CHANNELING OF
SOUTHERLY WINDS ACRS THE CPV...WL PRODUCE WIND GUSTS TO 40 MPH OR
SO IN THE BTV AREA...ESPECIALLY NEAR FROPA.

FOR TEMPS TODAY...WL USE HIGH RESOLUTION NAM12 AND LOCAL 4KM WRF
FOR IMPACTS OF DOWNSLOPE WARMING AND UPSLOPE COOLING. LLVL
THERMAL PROFILES SUPPORT L/M50S FROM GOUVERNEUR TO POTSDAM AND
FROM RUTLAND TO BTV...WITH MID/UPPER 40S ELSEWHERE.

TONIGHT...MID/UPPER LVL TROF MOVES INTO CENTRAL/EASTERN GREAT
LAKES AS BEST DEEP LAYER MOISTURE AND LIFT SHIFTS INTO EASTERN
NEW ENGLAND. LLVL CAA WL BE DEVELOPING BEHIND FIRST SFC
BOUNDARY...ALONG WITH GOOD LLVL MIXING...WHICH WL PRODUCE GUSTY
SOUTHWEST WINDS OF 30 TO 40 MPH...ESPECIALLY ACRS SLV AND CPV.
THE COMBINATION OF SW UPSLOPE FLW AND SOME WEAK LLVL LAKE
MOISTURE INTERACTION WL PRODUCE SOME SCATTERED RAIN/SNOW SHOWERS.
DOWNSLOPE OFF DACKS WL LIMIT QPF AMOUNTS ACRS THE CPV...BUT SOME
MINOR ACCUMULATION WL BE POSSIBLE OVER THE DACKS AND NORTHERN
GREENS. TEMPS WL RANGE FROM THE U20S MTNS TO M30S VALLEYS TONIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 345 AM EST MONDAY...MID/UPPER LVL TROF CONTS TO DEEPEN ACRS
OUR CWA...WITH SEVERAL PIECES OF ENERGY AND ENHANCED MOISTURE
ROTATING THRU OUR FA. THIS COMBINED WITH LLVL LAKE MOISTURE
INTERACTION WL CONT TO PRODUCE ON AND OFF SCATTERED VALLEY
RAIN/SNOW SHOWERS WITH MAINLY SNOW SHOWERS ACRS THE MTNS. SW
DOWNSLOPE FLW OFF THE DACKS WL LIMIT QPF ACRS THE CPV...UNTIL
SECONDARY SFC BOUNDARY MOVES ACRS OUR CWA WEDS...WITH A PERIOD OF
SNOW SHOWERS. OVERALL...MOISTURE IS LIMITED WITH SYSTEM...BUT
LLVL CONVERGENCE AND DEVELOPING UPSLOPE FLW WL BE ENOUGH TO
PRODUCE SOME MORE SNOW SHOWERS. PROGGED 85H TEMPS NEAR -8C WITH
GOOD MIXING ON TUES WL SUPPORT HIGHS FROM MID 30S MTNS TO L40S
VALLEYS. SLIGHTLY COOLER TEMPS ARE EXPECTED ON WEDS...WITH MAINLY
30S ACRS THE REGION. THE POTENTIAL FOR LAKE ENHANCE PRECIP AND
SOME SNOW ACCUMULATIONS WL NEED TO BE WATCHED LATE TUES INTO WEDS
ACRS OUR SOUTHERN SLV AND WESTERN DACK ZNS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 208 PM EST MONDAY...FAIRLY HIGH CONFIDENCE THAT COLDER WEATHER
ON TAP FOR THIS PERIOD. PERIODS OF SNOW SHOWERS EXPECTED THURSDAY
AS ARCTIC FRONT MOVES INTO THE AREA AND 1000-500 MB THICKNESSES
FALL TO NEAR 500 DM AND 850 TEMPS FALL TO ABOUT -25 DEG C BY 12Z
FRIDAY. THAT SHOULD BRING TEMPERATURES AT OR BELOW ZERO BY FRIDAY
AND SATURDAY MORNINGS AS HIGH PRESSURE BUILDS INTO THE AREA.
DAYTIME TEMPERATURES SHOULD START OUT IN THE 20S ON THURSDAY
FALLING IN THE UPPER SINGLE NUMBERS AND TEENS BY FRIDAY.

EXPECT TEMPERATURES TO BE NEAR SEASONAL NORMALS BY SUNDAY WITH A
MODERATING TREND BY MONDAY AS HIGH PRESSURE SLIDES SOUTH TOWARD
THE MID ATLANTIC STATES.

THERE WILL BE A LOW PRESSURE SYSTEM THAT MOVES OFF THE MID
ATLANTIC COAST SATURDAY AND SUNDAY THAT WILL STILL HAVE TO BE
WATCHED THE UPPER LEVEL TROF DEEPENS IN THE EAST. AT THIS POINT
MODELS KEEP IT OFF TO OUR SOUTH.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...CIGS/VSBYS WILL LOWER TO MVFR AS MODERATE TO
HEAVY RAIN MOVES ACROSS THE AREA THIS AFTERNOON IN ADVANCE OF A
COLD FRONT WITH POSSIBLY SOME BRIEF PERIODS OF IFR. GUSTY S TO SE
WINDS OF 20 TO 35 KTS TO DIMINISH BY EVENING AS THEY SHIFT TO SW.

THE HIGHER TERRAIN WILL BE OBSCURED IN CLOUDS THROUGH THE PERIOD.

STRONG SOUTHERLY WINDS OF 70 TO 90 KTS AT 5000 FEET ABOVE GROUND
WILL GRADUALLY DIMINISH 20-24Z. NO REPORTS OF LLWS AS WINDS
GRADUALLY MIXING.

CONDITIONS WILL SETTLE IN TO MVFR CIGS AND VFR VSBY AROUND 00Z
WITH RAIN ENDING AND WINDS BECMG SW AND DIMINISHING.

OUTLOOK 18Z TUESDAY THROUGH SATURDAY...VFR CIGS EXCEPT LOCALLY
MVFR/IFR VSBY IN SNOW SHOWERS TUESDAY THROUGH THURSDAY ESPECIALLY
KSLK. VFR AREAWIDE FRI/SAT UNDER HIGH PRESSURE.

&&

.HYDROLOGY...
CONFIDENCE IS HIGH THAT A SIGNIFICANT MODERATE TO HEAVY RAINFALL
EVENT WILL OCCUR ACROSS NORTHERN NEW YORK AND VERMONT TODAY.
WHILE INDIVIDUAL MODEL SOLNS DIFFER SLIGHTLY ON TIMING AND
OVERALL PRECIPITATION AMOUNTS ACROSS OUR AREA...A BLENDED SOLN
OFFERS REASONABLE TOTALS OF 0.75 TO 1.25 INCHES ACROSS OUR NRN
COUNTIES...AND FROM 1.25 TO 1.75 INCHES ACROSS CENTRAL AND
SOUTHERN VERMONT WHERE SOME ISOLD TOTALS NEARING 2 INCHES ARE
POSSIBLE. USING THESE NUMBERS...CURRENT SNOWPACK/GROUND FROST
INFORMATION AND THAWING DEGREE HOUR DATA...MODERATE TO SHARP
RISES ARE LIKELY ON MANY MAINSTEM RIVERS...WITH A FEW SITES
POSSIBLY NEARING OR EXCEEDING FLOOD. ADDITIONALLY...WITH SUCH
SHARP RISES THE POTENTIAL ALSO EXISTS FOR SOME ICE MOVEMENT
AND/OR ICE JAM FORMATION DURING THE PERIOD...ESP DURING THE DAY
INTO TONIGHT. THE DIFFICULTY LIES IN DETERMINING THE DEGREE TO
WHICH THE ANTICIPATED RAINFALL IS ABSORBED BY...OR FLOWS THROUGH
THE CURRENT SNOWPACK AND THE DEGREE TO WHICH VARIABLE GROUND
FROST CONDS GOVERN SUBSEQUENT RUNOFF. NONETHELESS WITH POSITIVE
PWAT ANOMALIES ANTICIPATED TO RUN IN EXCESS OF 300% AND CURRENT
QPF FORECASTS NOTED ABOVE...CURRENT FLOOD WATCHES WILL REMAIN
INTACT WITH THIS PACKAGE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH TUESDAY MORNING FOR VTZ002>012-016>019.
     WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR VTZ001-002-005-
     009-011-019.
     HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR VTZ006-
     016>018.
     WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR VTZ003-004-007-
     008-010-012.
NY...FLOOD WATCH THROUGH TUESDAY MORNING FOR NYZ028>031-034-035.
     WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR NYZ028>031-034-
     035.

&&

SYNOPSIS...TABER
NEAR TERM...AMF/TABER
SHORT TERM...TABER
LONG TERM...SISSON
AVIATION...SISSON
HYDROLOGY...
Hazardous weather outlook, Jan 25, 6:52 AM EST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
652 AM EST MON JAN 25 2010

NYZ028-035-VTZ002>010-012-261200-
EASTERN CLINTON-EASTERN ESSEX-WESTERN FRANKLIN-ORLEANS-ESSEX-
WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-
ORANGE-WINDSOR-
652 AM EST MON JAN 25 2010

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO SUBMIT RAINFALL OBSERVATIONS TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON.

NYZ029>031-034-VTZ011-016>019-261200-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-WESTERN RUTLAND-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
652 AM EST MON JAN 25 2010

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO SUBMIT RAINFALL OBSERVATIONS TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON.

NYZ026-027-087-VTZ001-261200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
GRAND ISLE-
652 AM EST MON JAN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO SUBMIT RAINFALL OBSERVATIONS TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON.

In the hours before

Special weather statement, Jan 25, 8:28 AM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
828 AM EST MON JAN 25 2010

VTZ010-012-251515-
ORANGE-WINDSOR-
INCLUDING THE CITIES OF...BRADFORD...RANDOLPH...SPRINGFIELD...
WHITE RIVER JUNCTION
828 AM EST MON JAN 25 2010

...POCKETS OF FREEZING RAIN CONTINUE IN EASTERN VERMONT...

TEMPERATURES IN SOME LOCATIONS OF ORANGE AND WINDSOR COUNTIES
STILL REMAIN AT OR BELOW FREEZING THIS MORNING...LEADING TO
POCKETS OF FREEZING RAIN.

ROADWAYS AND WALKWAYS WILL BE SLICK. MOTORISTS SHOULD USE
CAUTION...ESPECIALLY IN LOW LYING AREAS AND OVER BRIDGES.

TEMPERATURES WILL CONTINUE TO WARM THIS MORNING...AND ALL AREAS
SHOULD BE ABOVE FREEZING BY 10 AM.
Special weather statement, Jan 25, 11:32 AM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1132 AM EST MON JAN 25 2010

NYZ026>031-034-035-087-VTZ001>012-016>019-252100-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1132 AM EST MON JAN 25 2010

...HEAVY RAIN AND STRONG WINDS EXPECTED ACROSS THE NORTH COUNTRY
THROUGH THIS AFTERNOON...

RAIN WILL BECOME HEAVY AT TIMES ACROSS VERMONT AND NORTHERN NEW
YORK THIS AFTERNOON. ONE TO TWO INCHES OF RAIN ARE POSSIBLE
ESPECIALLY ACROSS SOUTHERN AREAS.

THE COMBINATION OF HEAVY RAIN...TEMPERATURES IN THE 50S...AND
MELTING SNOW MAY CAUSE LOCALIZED ICE JAM OR STREET FLOODING BY THE
EVENING COMMUTE. RIVERS LEVELS WILL ALSO RISE SHARPLY.

STRONG WIND GUSTS TO 40 TO 50 MPH REGIONWIDE AND ISOLATED GUSTS
OVER 70 MPH IN THE MOUNTAINS WILL CAUSE SCATTERED POWER OUTAGES
AND MAKE DRIVING DIFFICULT THROUGH THE MID AFTERNOON HOURS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR UPDATES ON THIS WEATHER
SITUATION.
Local storm report, Jan 25, 2:27 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
227 PM EST MON JAN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     NON-TSTM WND DMG RICHFORD                45.00N 72.67W
01/25/2010                   FRANKLIN           VT   LAW ENFORCEMENT

            2 DOWNED TREES ON ROUTE 105A AND WEST JAY ROAD

1120 AM     NON-TSTM WND DMG ORANGE                  44.15N 72.40W
01/25/2010                   ORANGE             VT   LAW ENFORCEMENT

            TREE DOWN BLOCKING LANE ON US RT 302, SPECIFICALLY ON
            DEAD MANS CURVE

0100 PM     NON-TSTM WND DMG JEFFERSONVILLE          44.64N 72.83W
01/25/2010                   LAMOILLE           VT   AMATEUR RADIO

            TREE AND POWER LINE DOWN ON VT RT 108 AND MOUNTAIN RD

0100 PM     NON-TSTM WND DMG JERICHO                 44.78N 73.65W
01/25/2010                   CLINTON            NY   LAW ENFORCEMENT

            TREE AND POWER LINES IN ROADWAY AT BARBER FARM RD AND
            FITSIMMONS

0100 PM     NON-TSTM WND DMG JERICHO                 44.78N 73.65W
01/25/2010                   CLINTON            NY   LAW ENFORCEMENT

            NASHVILLE BY TOURING RD - TREES IN ROADWAY

0100 PM     NON-TSTM WND DMG JERICHO                 44.78N 73.65W
01/25/2010                   CLINTON            NY   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ON RACEWAY ROAD

0100 PM     NON-TSTM WND DMG JERICHO                 44.78N 73.65W
01/25/2010                   CLINTON            NY   LAW ENFORCEMENT

            POWER LINES REPORTED DOWN IN FRONT LAWN ON HANNEY ROAD

0115 PM     NON-TSTM WND DMG MIDDLESEX               44.30N 72.68W
01/25/2010                   WASHINGTON         VT   LAW ENFORCEMENT

            LARGE PINE TREE AND POWER LINESS DOWN ON US RT 2 APPROX
            1/4 MILE AFTER GREEN MOUNTAIN CAMPERS.

&&

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Windsor

When
January 25, 2:28 PM EST to 3:26 PM EST
Where
Windsor County, 3.2 mi SW of Chester to 3.31 mi SW of Chester
Cause
Ice Jam
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.239, -72.647

An ice jam on the South Branch of the Williams River sent water around a house and over the road. The house experienced basement flooding, automobiles were moved by the floodwaters, and the residents were evacuated.

Flood, Addison

When
January 25, 5:02 PM EST to 11:00 PM EST
Where
Addison County, 1.95 mi NE of Cornwall to 1.76 mi ESE of Starksboro
Cause
Heavy Rain / Snow Melt
Reported by
Amateur Radio
Coordinates
43.993, -73.197

Heavy rainfall and snowmelt combined to generate water 3 to 6 inches deep flowing over Morgan Horse Farm Road in Weybridge VT. Water also covered Vermont Rte 125 in Cornwall, Rte 17 near New Haven Junction, and Rte 116 in Starksboro.

Flood, Rutland

When
January 25, 6:10 PM EST to 11:00 PM EST
Where
Rutland County, 1.33 mi NNW of Brandon to 1.27 mi WSW of Brandon
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.817, -73.092

High water from rain and snowmelt flooded roads in and around Brandon, including Wheeler Rd, Barlow Ave, Union St, and Stone Mill Dam Rd.

Flood, Washington

When
January 25, 6:45 PM EST to 8:30 PM EST
Where
Washington County, 0.66 mi SSW of Montpelier to 0.56 mi NNW of Montpelier Jct
Cause
Ice Jam
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.261, -72.575

An ice jam formed on the North Branch of the Winooski at 18:45, flooding parking lots and basements of businesses in downtown Montpelier. The jam then broke shortly after 19:00, moved downstream, and entered the main channel of the Winooski River. The jam traveled downstream on the Winooski River, and came to a stop at the Cemetery Curve of Route 2 by 20:00. Water rose rapidly behind the jam, and forced the closing of Lower State Street (Rte 2). By 20:30 the ice jam broke free and moved downstream, and water levels receded.

Flood, Orange

When
January 25, 7:40 PM EST to January 26, 10:50 AM EST
Where
Orange County, 1.06 mi WNW of Bradford to 1.11 mi WNW of Bradford
Cause
Ice Jam
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.987, -72.149

An ice jam formed on the Waits River along Route 25 west of Bradford. Two feet of water covered the roadway and two residences were evacuated. Flood waters subsided and the roads were reopened the following morning.

Flood, Chittenden

When
January 26, 4:48 AM EST to 8:00 PM EST
Where
Chittenden County, 1.95 mi NNW of Richmond to 2.04 mi WSW of Jericho Center
Cause
Ice Jam
Reported by
NWS Employee
Coordinates
44.427, -73.011

An ice jam moved down the Winooski river from Richmond to Essex during the early morning hours. The jam backed water up into Rogers Lane and Johnny Brook Rd near the Richmond/Jericho town line. Downstream water flooded North Williston Rd on the Essex side of the river.

Flood, Franklin

When
January 26, 8:00 AM EST to 8:00 PM EST
Where
Franklin County, 1.85 mi NW of East Highgate to 0.96 mi ESE of Shawville
Cause
Ice Jam
Reported by
Trained Spotter
Coordinates
44.952, -73.002

Ice jams on the Missisquoi River closed portions of state highways on January 26. A jam near East Highgate was the most significant, closing down all of route 78. Another ice jam near the Enosburg/Berkshire town line closed one lane of Route 105. Another section of Route 105 to the west of the Route 236 intersection was closed to one lane of traffic by water spilling over an undersized culvert.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2010Every state in 2010This day in weather historyWarnings in Vermont, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209994, 210152, 210155, 210000, 209996, 210355, 210369.